In this powerful video for Balmonds' The Brutal Truth series, musician Maria Marziaoli shares her story of topical steroid damage and the subsequent journey through withdrawal (TSW), describing the process and the challenges she faced along the way.
What Is Topical Steroid Withdrawal?
Using steroids on sensitive skin can have devastating effects, sometimes triggering symptoms that are worse than the original eczema they were prescribed to treat. Although it's long been known that there are risks associated with being prescribed steroids for too long, at too high a potency and on delicate areas of the body, for some people, even using mild steroids for just a few months can cause problems with the way the body's immune system manages inflammation.
The red, inflamed and incredibly sore skin that results is known as topical steroid addiction (TSA), steroid-induced dermatitis, or red skin syndrome (RSS) and it can take years for the body to recover.
As Briana Banos says in her article for Balmonds:
"Topical steroids, a standard treatment for almost every dermatological skin problem, have been a quick and easy prescription for doctors to write. They are a magical drug, but can come with a price. Eczema, specifically atopic dermatitis, is a chronic issue. These topical steroids, which come at different strengths, were never meant to be used as a continual band-aid for this type of condition – but have been since their inception. Patients, despite what all the inserts assert, can be placed on these for drugs for months to years, way past the acceptable time frame."
In Maria’s case she found that she was being prescribed stronger and stronger steroids that were not managing her skin condition, and seemed in fact to be making it worse. When she’d reached the end of the road as far as steroids were concerned, she was advised to go on Methotrexate, an immunosuppressant, but decided that that was a step too far. After finding the ITSAN website (the International Topical Steroid Addiction Network), Maria recognised her symptoms as steroid-induced dermatitis and started her journey of recovery.
Read an interview with Maria on how she uses sea swimming to manage her painful symptoms here.